Progesterone & Bipolar Mood
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Progesterone & Bipolar Mood


I have been diagnosed with Bipolar II Disorder. I was recently given bio-identical progesterone to treat a hormonal imbalance. I began experiencing an increase in depression and anxiety.  The doctor had me cut the progesterone dose in half.  A couple of days later, I experienced severe anxiety and depression.  I became suicidal.  I stopped the bio-identical progesterone, and within a few days my mood was again stable.  I found some information stating that progesterone (synthetic and bio-idential) can cause this type of reaction in those who have bipolar disorder. I was wondering if you had further information and an opinion on this topic.  Thank you for your wonderful book and website.
 

Dear Ms. Kay --

I could dig up some references, somewhere, but it might be simpler simply to respond by saying that progesterone is well known to sometimes cause depression.  For it to cause anxiety is somewhat more unusual, but frankly, the entire realm of mood/anxiety and reproductive hormones is so muddy -- sometimes the hormones seem to make things clearly better, sometimes they make things worse, in any of several directions -- nothing really surprises me anymore.  Sometimes women get clearly better from estrogen alone (generally only possible if they have had a hysterectomy).  Sometimes they get better when taking estrogen and a progesterone at the same time.  Sometimes these are combined, any birth control pill.  In all of these forms, there are other women who get suddenly and dramatically worse when these hormones are taken. Generally, in my experience, I would say estrogen is more likely to cause anxiety, and progesterone more likely to cause depression, but as I say, there are no solid rules to go by.

Unfortunately, all of these comments seemed to apply whether the hormone is "bio-identical" or synthetic.  I don't think that is the key here. It might make a difference in some women, but it is hard to sort that out given that even the bio-identical forms can cause various different problems.

I'm sure that you wish we had more to say, based on research.  I certainly do.  The good news is that lots of research studies are finally getting under way.  It's amazing that this has taken so long.  Good luck figuring out your path --

Dr. Phelps

 

Published April, 2009
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?